Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 405, NWS Birmingham, AL

August 21, 2011Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 21, 2011, 4:07 PM CDT for Coosa County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 4:07 PM CDT (21:07 UTC)
Expired
Aug 21, 2011, 4:45 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Coosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS54 KBMX 212107
SVRBMX
ALC037-212145-
/O.NEW.KBMX.SV.W.0405.110821T2107Z-110821T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 402 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR HANOVER...OR 5 MILES EAST OF
  WEOGUFKA...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKFORD...HATCHET...BENTLEYVILLE...BRADFORD...CREWSVILLE...COTTAGE
  GROVE...HIGHWAY 9 AND HIGHWAY 22 AND NIXBURG.

WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3283 8601 3275 8621 3275 8624 3304 8632
      3311 8618 3310 8616 3289 8601
TIME...MOT...LOC 2107Z 335DEG 8KT 3299 8622

$$

27
1 follow-up statement
577 
WWUS54 KBMX 212125
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT SUN AUG 21 2011

ALC037-212145-
/O.CON.KBMX.SV.W.0405.000000T0000Z-110821T2145Z/
COOSA AL-
425 PM CDT SUN AUG 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN COOSA
COUNTY UNTIL 445 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR HANOVER...OR 5 MILES NORTH OF
ROCKFORD...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKFORD...BRADFORD...CREWSVILLE...COTTAGE GROVE...HIGHWAY 9 AND
  HIGHWAY 22...NIXBURG...PENTONVILLE...SPEED...HISSOP AND RAY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3283 8601 3275 8621 3275 8624 3304 8632
      3311 8618 3310 8616 3289 8601
TIME...MOT...LOC 2125Z 335DEG 8KT 3295 8620

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:44 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 21, 3:44 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT SUN AUG 21 2011

.DISCUSSION...

A WEAK FRONTAL BOUNDARY AND ASSOCIATED UPPER LEVEL SHORT WAVE IS
SLOWLY DIGGING ACROSS THE DEEP SOUTH THIS AFTERNOON...WITH SOME
AFTERNOON CONVECTION ALONG THAT BOUNDARY AND ALSO ONE TO THE SOUTH.
THE CONVECTION IN THE SOUTH SHOULD MOSTLY DISSIPATE BY SUNSET
HOWEVER SOME LINGERING SHOWERS OR THUNDERSTORM POSSIBLE THIS EVENING
AS THE BOUNDARY MOVES FARTHER INTO THE STATE.

PRETTY GOOD CONSENSUS WITH THE MODELS FOR MONDAY AS THE BOUNDARY
SLIDES INTO SOUTHERN ALABAMA BY TOMORROW MORNING CONFINING THE
CONVECTIVE INITIATION TO THE SOUTHERN THIRD OF THE STATE.

A SECONDARY BOUNDARY THAT CONTAINS DRIER AIR WILL BEGIN TO DIG
FURTHER SOUTH AND THROUGH CENTRAL ALABAMA BY MONDAY EVENING. THIS
SECOND BOUNDARY IS ASSOCIATED WITH AN UPPER TROUGH THAT WILL KEEP
A BREAK IN THE RIDGING ACROSS THE EAST COAST AND ALLOW FOR THE
TROPICAL SYSTEM IRENE TO STAY EAST OF ALABAMA (SEE OFFICIAL
FORECAST FROM HURRICANE CENTER). THE 12Z MODELS HAVE COME INTO A
FAIRLY GOOD CONSENSUS WITH THE POSITIONING OF IRENE...AND NOW
EXPECTING HER IMPACTS ON CENTRAL ALABAMA WILL BE TO INCREASE THE
SUBSIDENCE OVER THE AREA REINFORCING THE DRIER CONDITIONS. WILL
LEAVE A LITTLE BIT OF A BUFFER ZONE IN THE EASTERN COUNTIES ON
SATURDAY JUST IN CASE SOME OUTER BAND OF SHOWERS CAN PUSH INTO THE
STATE. OF COURSE THE HANDLING OF HURRICANES WITH THE MODELS IS
ALWAYS SOMEWHAT UNCERTAIN THIS FAR OUT...SO ANY ADJUSTMENTS
WESTWARD WITH THE TRACK COULD HAVE MORE SIGNIFICANT IMPACTS FOR
CENTRAL ALABAMA.

TEMPERATURES ARE EXPECTED TO REMAIN HOT IN THE AFTERNOONS WITH HIGHS
IN THE 90S. THE DRIER AIR SHOULD ALLOW FOR OVERNIGHT TEMPERATURES TO
BE A BIT COOLER COME MIDWEEK. SOME RURAL VALLEY LOCATIONS COULD SEE
TEMPS WEDNESDAY MORNING IN THE LOWER 60S.

&&

.AVIATION...

18Z TAF DISCUSSION.

THERE ARE LITTLE TO NO AVIATION CONCERNS OVER THE NEXT 12 TO 18
HOURS...AS CONDITIONS ARE EXPECTED TO REMAIN VFR.  HOWEVER...IF
THERE ARE ANY CONCERNS THEY WILL CONTINUE TO FOCUS ON THE AFTERNOON
AND EVENING CONVECTION THAT WILL BE POSSIBLE AT ANY GIVEN SITE.  AS
A WEAK FRONTAL BOUNDARY TRIES TO DIG SOUTH THIS
AFTERNOON...FORECASTS HAVE AN INCREASED POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION.  AT THE TIME OF ISSUANCE THE BOUNDARY IS
CURRENTLY MOVING SOUTHEAST THROUGH NORTHERN MISSISSIPPI...WITH
CONVECTION ALREADY BEGINNING.  OTHERWISE...THERE COULD BE SOME BRIEF
SHALLOW GROUND FOG DURING THE VERY EARLY MORNING HOURS DEPENDING ON
THE AMOUNT OF RAIN AND OVERNIGHT CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  92  63  89  61 /  20   0  10  10  10
ANNISTON    72  93  65  91  66 /  20  10  10  10  10
BIRMINGHAM  75  94  68  92  68 /  20  10  10  10  10
TUSCALOOSA  74  96  69  94  68 /  20  10  10  10  10
CALERA      73  94  67  92  67 /  20  10  10  10  10
AUBURN      73  93  68  90  69 /  30  20  10  10  10
MONTGOMERY  74  97  69  94  69 /  30  20  10  10  10
TROY        72  94  68  92  67 /  30  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/17
Hazardous weather outlook, Aug 21, 9:36 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT SUN AUG 21 2011

ALZ011>015-017>050-221445-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
936 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 2:42 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT SUN AUG 21 2011

ALZ035-212030-
CHILTON AL-
242 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 330
PM CDT...

AT 240 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VERBENA...
  COOPER...
  ENTERPRISE...

&&

LAT...LON 3281 8672 3290 8653 3275 8640 3271 8641
      3271 8667
TIME...MOT...LOC 1942Z 330DEG 2KT 3283 8663

17/KLAWS
Special weather statement, Aug 21, 3:26 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT SUN AUG 21 2011

ALZ035-212100-
CHILTON AL-
326 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 400
PM CDT...

AT 325 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GAP OF THE MOUNTAIN...OR NEAR CLANTON.  THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...

&&

LAT...LON 3281 8674 3289 8655 3271 8641 3271 8669
TIME...MOT...LOC 2026Z 165DEG 1KT 3290 8659

17/KLAWS
Special weather statement, Aug 21, 3:45 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT SUN AUG 21 2011

ALZ041-212130-
AUTAUGA AL-
345 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AUTAUGA COUNTY UNTIL 430
PM CDT...

AT 343 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BILLINGSLEY...OR 13 MILES SOUTH OF CLANTON.  THIS
STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VIDA JUNCTION...

&&

LAT...LON 3252 8680 3266 8676 3266 8671 3270 8671
      3271 8671 3271 8653 3250 8650
TIME...MOT...LOC 2045Z 003DEG 1KT 3265 8664

17/KLAWS
Special weather statement, Aug 21, 3:57 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
357 PM CDT SUN AUG 21 2011

ALZ036-212145-
COOSA AL-
357 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COOSA COUNTY UNTIL 445
PM CDT...

AT 353 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STEWARTVILLE...MOVING EAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GOODWATER...
  BENTLEYVILLE...
  HANOVER...
  HATCHET...
  CREWSVILLE...

&&

LAT...LON 3286 8611 3298 8638 3310 8632 3311 8607
      3309 8601
TIME...MOT...LOC 2058Z 290DEG 3KT 3303 8624

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:42 PM CDTSpecial Weather StatementBMXChilton48 min
Aug 21, 3:02 PM CDTSevere Thunderstorm WarningBMXChilton28 min
Aug 21, 3:26 PM CDTSpecial Weather StatementBMXChilton34 min
Aug 21, 3:37 PM CDTSevere Thunderstorm WarningBMXChilton23 min
Aug 21, 3:45 PM CDTSpecial Weather StatementBMXAutauga45 min
Aug 21, 3:57 PM CDTSpecial Weather StatementBMXCoosa48 min
Aug 21, 4:17 PM CDTSpecial Weather StatementBMXRandolph43 min
Aug 21, 4:48 PM CDTSpecial Weather StatementBMXTallapoosa27 min
Aug 21, 5:58 PM CDTSpecial Weather StatementBMXMontgomery32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.